Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Flagstaff, AZ

August 19, 2012Gila County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Aug 19, 2012, 5:27 PM MST for Gila County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2012, 5:27 PM MST (00:27 UTC)
Expired
Aug 19, 2012, 6:15 PM MST
In force
48 min
Issued by
NWS Flagstaff, AZ

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WWUS85 KFGZ 200027
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
527 PM MST SUN AUG 19 2012

AZZ018-200115-
GILA AZ-
527 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 525 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF YOUNG.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3391 11063 3373 11083 3385 11105 3405 11085
TIME...MOT...LOC 0027Z 316DEG 1KT 3392 11085

$$

RB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:25 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 3:25 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST SUN AUG 19 2012

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA FOR THE
NEXT SEVERAL DAYS WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS
PERSISTING EACH DAY.

&&

.DISCUSSION...
UNSETTLED WEATHER WILL PERSIST ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS...WITH SCATTERED THUNDERSTORMS EXPECTED EACH
AFTERNOON AND EVENING. GFS AND ECMWF BOTH INDICATE DRYING
CONDITIONS BY THE COMING WEEKEND AS HIGH PRESSURE SETS UP TO OUR
SOUTHWEST...BUT WE WILL CONTINUE WITH AT LEAST SLIGHT CHANCES FOR
PRECIP IN THE FORECAST AT THIS TIME. OTHERWISE...MODERATE MONSOON
CONDITIONS...GENERALLY LIGHT WINDS...AND NEAR NORMAL TEMPERATURES
ARE LIKELY TO PERSIST.

&&

.AVIATION...
FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA WITH ISOLD +TSRA WILL
PERSIST THROUGH 02Z-04Z...BEFORE DECREASING OVERNIGHT. EXPECT
PARTIAL CLEARING THROUGH 16Z-18Z MONDAY...WITH SIMILAR CONVECTIVE
PATTERNS DEVELOPING MONDAY AFTERNOON AS WERE SEEN TODAY. THE
STRONGEST STORMS WILL PRODUCE IFR CONDITIONS WITH GUSTY WINDS
AND SOME HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 4:36 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
436 AM MST SUN AUG 19 2012

AZZ004>018-037>040-201115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
436 AM MST SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA...EXCEPT THE
FOUR CORNERS REGION. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE KAIBAB PLATEAU...COCONINO PLATEAU...AND THE MOGOLLON RIM
AND MOVE SOUTH INTO YAVAPAI AND GILA COUNTIES. STORMS THAT FORM
OVER THE BLACK MESA AND CHUSKA MOUNTAINS WILL MOVE SOUTH INTO THE
LITTLE COLORADO RIVER VALLEY DURING THE AFTERNOON AND EVENING.

THE STORM THREATS ARE HEAVY RAIN...HAIL...GUSTY WINDS AND
LOCALIZED FLOODING FROM THE STRONGER STORMS...PRIMARILY FROM THE
KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH MONDAY...HOWEVER CHANCES FOR
STORMS WILL BE INCREASING OVER THE FOUR CORNERS REGION THIS WEEK AS
THE FLOW BRINGS DEEPER MOISTURE NORTHWARD INTO SOUTHERN UTAH AND
SOUTHWEST COLORADO. MAIN STORM THREATS ONCE AGAIN ARE HEAVY
RAIN...HAIL...GUSTY WINDS...AND THE POSSIBILITY OF LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 12:29 PM MST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1229 PM MST SUN AUG 19 2012

AZZ015-192015-
COCONINO AZ-
1229 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1225 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF PARKS.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3559 11192 3545 11178 3535 11193 3547 11207
TIME...MOT...LOC 1929Z 231DEG 2KT 3545 11192

RB
Special weather statement, Aug 19, 2:37 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST SUN AUG 19 2012

AZZ007-008-192215-
YAVAPAI AZ-COCONINO AZ-
237 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 315 PM MST

AT 235 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ASH FORK.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN COCONINO COUNTY...
  RURAL NORTHERN YAVAPAI COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3546 11268 3542 11239 3514 11244 3519 11273
TIME...MOT...LOC 2137Z 163DEG 2KT 3530 11253

RB
Special weather statement, Aug 19, 5:27 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
527 PM MST SUN AUG 19 2012

AZZ018-200115-
GILA AZ-
527 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 525 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF YOUNG.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3391 11063 3373 11083 3385 11105 3405 11085
TIME...MOT...LOC 0027Z 316DEG 1KT 3392 11085

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:21 PM MSTFlash Flood WarningFGZCoconino13 hr
Aug 19, 7:32 PM MSTAreal Flood AdvisoryFGZYavapai118 min
Aug 20, 1:16 PM MSTAreal Flood AdvisoryFGZApache2 hr
Aug 20, 2:15 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 20, 3:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 20, 4:17 PM MSTSpecial Weather StatementFGZ43 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.